Nebraska, 2003

Damaging Wind in Nebraska, May 4, 2003

May 4, 2003 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:35 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 4, 1:35 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN MAY 4 2003

POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA.  SFC WRMFNT
HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS.
SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA
INTO SWRN IA LATER THIS AFTN AND EVE.  ALL PARAMETERS INDC A CLASSIC
TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA
APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA.  BUT WITH SFC LO
AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT
INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO
SERN IA.

AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS.  ON MONDAY...UPR LO
WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO
PSBL DURG THE DY.

HAVE NOT CHANGED EXTENDED MUCH.  CHC OF SHWRS AND THUNDERSTORMS
THURS AND AGAIN SAT NGT INTO SUN.

.OMA...NONE.

SMITH
Hazardous weather outlook, May 4, 11:30 AM CST, 4 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA.  AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING.	ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.

THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE.	THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.

SMITH

In the hours before

Local storm report, May 4, 2:07 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    8 N COLUMBUS              NE   .88 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.

0245 PM    BELLWOOD                  NE   .88 INCH HAIL
05/04/03   BUTLER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0245 PM    8 S STANTON               NE   1 INCH HAIL
05/04/03   STANTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0250 PM    SCHUYLER                  NE   .88 INCH HAIL
05/04/03   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0255 PM    PENDER                    NE   .88 INCH HAIL
05/04/03   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 2:15 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    8 W WAHOO                 NE   1.25 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, May 4, 2:40 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    1 NW DUNCAN               NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0323 PM    CEDAR BLUFFS              NE   .88 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY PUBLIC.

0328 PM    COLON                     NE   TORNADO
05/04/03   SAUNDERS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    10 SW WEST PT             NE   .88 INCH HAIL
05/04/03   CUMING                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 2:56 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    CEDAR BLUFFS              NE   1 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY STORM
                                          SPOTTER.

0350 PM    14 WSW (OMA)EPPLEY FLD OM NE   1.75 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0351 PM    5 NW GRETNA               NE   .88 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0353 PM    13 W (OMA)EPPLEY FLD OMAH NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0354 PM    4 S GRETNA                NE   .75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 3:07 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    5 SW GRETNA               NE   TORNADO
05/04/03   SARPY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 3:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
456 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    2 E CLARKSON              NE   .75 INCH HAIL
05/04/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.

0352 PM    4 E GRETNA                NE   .75 INCH HAIL
05/04/03   SARPY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0401 PM    5 S MILLARD               NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0401 PM    5 S MILLARD               NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0403 PM    7 SW OMAHA                NE   1 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0403 PM    7 SW OMAHA                NE   1 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0403 PM    15 W OMAHA                NE   1 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0404 PM    6 W OMAHA                 NE   .88 INCH HAIL
05/04/03   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

0404 PM    1 SW (OFF)OFFUTT AFB      NE   4.5 INCH HAIL
05/04/03   SARPY                          HWY 75 AND FAIRVIEW.
                                          REPORTED BY STORM
                                          SPOTTER.

0405 PM    10 N OMAHA                NE   1.5 INCH HAIL
05/04/03   DOUGLAS                        108TH AND CENTER.
                                          REPORTED BY STORM
                                          SPOTTER.

0406 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          105 AND GILES. REPORTED
                                          BY STORM SPOTTER.

0408 PM    OMAHA                     NE   .75 INCH HAIL
05/04/03   DOUGLAS                        84 AND BLONDO. REPORTED
                                          BY STORM SPOTTER.

0412 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0415 PM    PAPILLION                 NE   1.25 INCH HAIL
05/04/03   SARPY                          96 AND GILES. REPORTED
                                          BY STORM SPOTTER.

0416 PM    OMAHA                     NE   .75 INCH HAIL
05/04/03   DOUGLAS                        67 AND MAPLE. REPORTED
                                          BY STORM SPOTTER.

0417 PM    OMAHA                     NE   1 INCH HAIL
05/04/03   DOUGLAS                        75 AND MAPLE. REPORTED
                                          BY STORM SPOTTER.

0417 PM    PAPILLION                 NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY STORM
                                          SPOTTER.

0418 PM    PAPILLION                 NE   .75 INCH HAIL
05/04/03   SARPY                          36 AND 370. REPORTED BY
                                          STORM SPOTTER.

0419 PM    BELLEVUE                  NE   .88 INCH HAIL
05/04/03   SARPY                          CORNHUSKER AND 25 ST.
                                          REPORTED BY STORM
                                          SPOTTER.

0420 PM    PAPILLION                 NE   1 INCH HAIL
05/04/03   SARPY                          72 ST AND 370. REPORTED
                                          BY STORM SPOTTER.

0424 PM    3 S PLATTSMOUTH           NE   1.75 INCH HAIL
05/04/03   CASS                           REPORTED BY STORM
                                          SPOTTER.

0424 PM    BELLEVUE                  NE   2 INCH HAIL
05/04/03   SARPY                          25 AND CAPEHART.
                                          REPORTED BY STORM
                                          SPOTTER.

0428 PM    1 SW PLATTSMOUTH          NE   TORNADO
05/04/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0428 PM    (OFF)OFFUTT AFB           NE   1.75 INCH HAIL
05/04/03   SARPY                          REPORTED BY PUBLIC.

0430 PM    1 SW PLATTSMOUTH          NE   TORNADO
05/04/03   CASS                           WEST OF PLATTSMOUTH
                                          HIGH SCHOOL. REPORTED
                                          BY STORM SPOTTER.

0436 PM    PLATTSMOUTH               NE   1 INCH HAIL
05/04/03   CASS                           24 AND MILL RD.
                                          REPORTED BY STORM
                                          SPOTTER.

0439 PM    PLATTSMOUTH               NE   1.25 INCH HAIL
05/04/03   CASS                           REPORTED BY STORM
                                          SPOTTER.

0440 PM    GLENWOOD                  IA   1.75 INCH HAIL
05/04/03   MILLS                          I-29 AND HWY-370.
                                          REPORTED BY STORM
                                          SPOTTER.

0450 PM    1 E COUNCIL BLUFFS        IA   1 INCH HAIL
05/04/03   POTTAWATTAMIE                  60 MILE AN HOUR WIND
                                          REPORTED BY SPOTTER.

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
May 4, 4:05 PM CST
Where
Nemaha County, 5 mi W of Howe
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.317, -95.917

Thunderstorm wind gusts estimated at around 60 mph caused "heavy damage" to a barn west of Howe. The winds were associated with fast moving and quickly developing thunderstorms developing on the flanking line of stronger thunderstorms to the northeast. The thunderstorms in Nemaha county were brief, but were fed by southwest inflow winds around 50 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357421.